MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN OX CONSTRAINED FEM 4 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN OX CONSTRAINED FEM 4 LT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71421164
Medical Device Problem Codes Packaging Problem (3007); Wrong Label (4073)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference number: case (b)(4).S+n is conservatively reporting this event in association with a class ii recall pursuant to applicable regulations.
 
Event or Problem Description
It was reported that, during tka revision surgery due to implant loosening, box and stickers indicated that one (1) lgn ox constrained fem 4 lt was contained within the package, but instead it contained one lgn ox constrained fem 3 lt (part number 71421163; lot number 23lm00479).The device difference was noticed outside the patient when the l-wedge being installed did not fit.The procedure was resumed, after a non-significant delay, using a s+n backup device.No injury was reported as result of this issue.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device reveals the box and chart stiks show lgn ox constrained fem 4 lt but the actual device shows lgn ox constrained fem 3 lt.The inner packaging was not returned.Only the actual box and implant was returned.This inspection was conducted by naked eye.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.However, a review made by the quality engineering team revealed that device history records were reviewed for both batches.Both orders were in process on the same day during the vision/heat seal/print inner label operation.The labelling in the production order was correct.The vision reports show the same operator worked on both orders 10 to 11 minutes apart from each other and both passed.The preliminary root cause was determined to be failure to follow line clearance with the operator working on two orders at the same time.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Printed labels were reviewed in the production order, the labels should indicate the corresponding device packaged inside the box.At this time, we do have evidence to conclude that the product failed to meet specifications at the time of manufacture.Based on this investigation, the need for corrective action is indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device reveals the box and chart sticks show lgn ox constrained fem 4 lt but the actual device shows lgn ox constrained fem 3 lt.The inner packaging was not returned.Only the actual box and implant was returned.This inspection was conducted by naked eye.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.However, a review made by the quality engineering team revealed that device history records were reviewed for both batches.A packing error occurred because the workstations were originally designed allowing operators to handle multiple orders at once.Additionally, aids to help prevent such errors were not implemented.To address this, the workstations were redesigned to focus on processing one order at a time.Vision systems and label printers were placed within individual work cells to improve accuracy.Furthermore, the work instruction for the oxinium sterile vision inspection system was updated to include a detailed escalation plan for handling inspection failures.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Printed labels were reviewed in the production order; the labels should indicate the corresponding device packaged inside the box.At this time, we do have evidence to conclude that the product failed to meet specifications at the time of manufacture.Based on this investigation, the need for corrective action is indicated.Additionally, a field action was issued.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LGN OX CONSTRAINED FEM 4 LT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20445510
Report Number1020279-2024-02094
Device Sequence Number8091307
Product Code JWH
UDI-Device Identifier03596010543837
UDI-Public03596010543837
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K043440
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71421164
Device Lot Number23LM03388
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2024
Supplement Date Received by Manufacturer11/22/2024
05/28/2025
Initial Report FDA Received Date10/14/2024
Supplement Report FDA Received Date11/25/2024
06/04/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0278-2025
Patient Sequence Number1
Patient SexUnknown